Apixaban-induced anaphylaxis

View at publisher
Authors: Jessica Hyunji Park, Brett James Schuchardt, Che Mathew Harris
Cited by: 1
References: 18

Abstract

Anaphylaxis is a rarely reported yet potentially fatal adverse effect of apixaban. This case involves a patient in her 60s who presented with left leg swelling and was diagnosed with bilateral deep vein thrombosis. Less than an hour after ingestion of therapeutically indicated apixaban, she experienced dyspnoea, hypoxia, hypotension and an urticarial rash. She was promptly treated with epinephrine, diphenhydramine and methylprednisolone and found to have an elevated tryptase level, a reliable marker for anaphylactic reactions. She clinically improved, transitioned to enoxaparin and was discharged the following day. This case encourages healthcare providers to consider anaphylaxis as a rare but potentially lethal side effect of apixaban.

Fields of Study & Subjects

Drug-Induced Adverse Reactions Food Allergy and Anaphylaxis Research Atrial Fibrillation Management and Outcomes

Publication details

Journal / source
BMJ Case Reports
Publisher
BMJ
Volume
19
Issue
3
Pages
e272624–e272624
Publication date
1 March 2026
Language
EN